Florida, 2015

Damaging Wind in Florida, July 8, 2015

July 8, 2015 · NWS TBW · 1 event in 1 county or zone

Thunderstorms developed in southwest Florida during the late afternoon hours as they pushed towards the Gulf Coast. One thunderstorm produced gusty winds along Fort Myers Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Thunderstorms developed in southwest Florida during the late afternoon hours as they pushed towards the Gulf Coast. One thunderstorm produced gusty winds along Fort Myers Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 8, 1:52 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 1:52 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
252 PM EDT WED JUL 8 2015

.SHORT TERM (NOW THROUGH TOMORROW)...UPPER LEVEL PATTERN CONTINUES
SHOW A RISING/SINKING COUPLET IN BETWEEN THE STATE WITH A TUTT LOW
MEANDERING OVER THE BAHAMAS AND A RIDGE CENTERED OVER THE WESTERN
GULF. WV SATELLITE SHOWS AN AREA OF DRIER AIR ROTATING AROUND THE
WESTERN PERIPHERY OF THE TUTT WHICH MODEL GUIDANCE SHOWS EDGING
OVER THE STATE BY TOMORROW AS THE TUTT DROPS SOUTHEAST TOWARDS
EASTERN CUBA.

FOR THE REST OF TODAY...SEA BREEZES ARE CURRENTLY SHIFTING TOWARDS
THE INTERIOR AND ARE EXPECTED TO COLLIDE NEAR OR JUST EAST OF THE
I-75 CORRIDOR. EXPECTING SCATTERED THUNDERSTORMS ALONG THE
BOUNDARIES THROUGH THE AFTERNOON AND EVENING WITH HIGHER CHANCES
IN THE SOUTHERN MOST ZONES. WEAKER INSTABILITY TODAY SO NOT
EXPECTING MUCH IN THE WAY OF WIDESPREAD STRONG TO SEVERE WEATHER
BUT CANNOT RULE OUT AN ISOLATED STRONG STORM.

DRIER AIR ADVECTING INTO THE AREA TOMORROW WILL LIMIT OVERALL
CONVECTIVE ACTIVITY. MAINTAINED ISOLATED THUNDERSTORMS ACROSS THE
MAJORITY OF THE REGION WITH SCATTERED STORMS FOR THE SOUTHERN
ZONES. TEMPS WILL REMAIN A DEGREE OR TWO ABOVE NORMAL.

.LONG TERM (TOMORROW NIGHT THROUGH WEDNESDAY)...MODELS CONTINUE
IN VERY GOOD AGREEMENT WITH THE SLOW MOVING FEATURES IN THE REGION
INTO EARLY NEXT WEEK. UPPER LEVEL RIDGING ACROSS THE SOUTHEASTERN
U.S. TO WEAKEN AND LIFTS NW WARD WHILE TUTT LOW OVER THE SOUTHERN
BAHAMAS MEANDERS WSW OVER CUBA INTO THE WEEKEND BEFORE WASHING OUT
AND LIFTING EARLY NEXT WEEK. SOME MODEL DIFFERENCES MID NEXT WEEK
IN REGARDS TO STRENGTH OF UPPER TROUGH OVER EASTERN US. WEAK
SURFACE BERMUDA HIGH PRESSURE EXTENDS ACROSS THE NORTHERN FL
PENINSULA AND NORTHERN GULF THROUGH SATURDAY BEFORE SINKING SOUTH
OVER THE S FL PENINSULA EARLY NEXT WEEK WITH WEAK WESTERLY FLOW
SETTING UP.

SIGNIFICANTLY DRIER AIR AND SUBSIDENCE TO WRAP OVER THE AREA BETWEEN
UPPER FEATURES TO REDUCE RAIN CHANCES TO MAINLY ISOLATED CATEGORY
FRIDAY AND SATURDAY. ONLY SLIGHTLY BETTER RAIN CHANCES OVER S-SW FL
ZONES.

&&

.AVIATION...VCTS EXPECTED AT ALL TAF SITES THROUGH THE EVENING AS
THE SEA BREEZE CONTINUES TO SHIFT INLAND. SEA BREEZE COLLISION
EXPECTED NEAR THE I 75 CORRIDOR WITH SOME ACTIVITY SHIFTING BACK
TOWARDS THE COAST DURING THE EVENING. VFR EXPECTED OVERNIGHT.

&&

.MARINE...HIGH PRESSURE RIDGE AXIS NORTH OF THE STATE REMAINS IN
PLACE. EXPECTING LIGHT EAST TO SOUTHEAST BREEZES TO GIVE WAY TO A
SEA BREEZE CIRCULATION NEAR THE COAST EACH AFTERNOON. INLAND
THUNDERSTORMS DEVELOPING IN THE AFTERNOON ARE EXPECTED TO SHIFT
BACK TOWARDS THE COAST DURING THE LATE EVENING HOURS AND INTO THE
OFF SHORE WATERS OVERNIGHT.

&&

FIRE WEATHER... SEA BREEZE BOUNDARY COLLISION EXPECTED NEAR OR
JUST EAST OF THE I-75 CORRIDOR TODAY HELPING TO PRODUCE SCATTERED
THUNDERSTORMS. DRIER AIR SHIFTS IN TOMORROW REDUCING RAIN
CHANCES. NO HEADLINES EXPECTED AND RH WILL REMAIN ABOVE CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  78  93 /  30  30  20  20
FMY  74  94  75  94 /  40  50  10  40
GIF  75  94  75  95 /  30  30  10  20
SRQ  75  92  76  92 /  30  40  20  20
BKV  73  94  72  94 /  30  20  10  10
SPG  78  92  79  93 /  30  30  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...20/BARRON
LONG TERM...25/DAVIS
MARINE...20/BARRON
DECISION SUPPORT...25/DAVIS
Hazardous weather outlook, Jul 8, 3:48 AM EST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
448 AM EDT WED JUL 8 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-090900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
448 AM EDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AMPLE MOISTURE COMBINED WITH DAYTIME HEATING WILL LEAD TO
SCATTERED THUNDERSTORMS DEVELOPING ALONG THE SEA BREEZE
TODAY. THUNDERSTORMS WILL FIRST BEGIN TO DEVELOP ALONG THE
COAST BY LATE MORNING AND INTO THE EARLY AFTERNOON WITH STORM
COVERAGE THEN INCREASING ALONG AND EAST OF THE I 75 CORRIDOR
DURING MID TO LATE AFTERNOON AS THE WEST COAST SEA BREEZE
COLLIDES WITH THE EAST COAST BOUNDARY. STORMS THAT DEVELOP
TODAY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...FREQUENT
DEADLY LIGHTNING STRIKES...STRONG GUSTY WINDS...AND SMALL HAIL AS
THEY MOVE TO THE NORTHWEST AT 5 TO 10 MPH. REMEMBER IF LIGHTNING
IS OBSERVED OR THUNDER IS HEARD MOVE INDOORS IMMEDIATELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
SOME AFTERNOON AND EARLY EVENING THUNDERSTORMS CAN BE EXPECTED
ACROSS THE REGION ON THURSDAY...BUT OVERALL COVERAGE WILL BE
LESS DUE TO DRIER AIR MOVING INTO THE REGION. THE DRIER AIR
WILL CONTINUE TO SUPPRESS THUNDERSTORM DEVELOPMENT ON FRIDAY
AND SATURDAY AS WELL WITH ONLY ISOLATED STORM COVERAGE EXPECTED.
MOISTURE WILL INCREASE AGAIN DURING SUNDAY THROUGH EARLY NEXT
WEEK WITH SCATTERED TO NUMEROUS STORMS EXPECTED. STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY RAINS...FREQUENT DEADLY
LIGHTNING STRIKES...STRONG GUSTY WINDS...AND SMALL HAIL. REMEMBER
IF THREATENING WEATHER APPROACHES YOUR LOCATION...MOVE INDOORS
IMMEDIATELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, Jul 8, 3:08 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
408 PM EDT WED JUL 8 2015

FLZ165-082100-
COASTAL LEE FL-
408 PM EDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE COUNTY UNTIL 500
PM EDT...

AT 408 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PINELAND...OR 10 MILES NORTHWEST OF CAPE CORAL...MOVING WEST AT
20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...MATLACHA ISLES-MATLACHA SHORES...PINELAND...PINE ISLAND
CENTER...ST. JAMES CITY...BURNT STORE MARINA AND BOKEELIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

&&

LAT...LON 2658 8212 2668 8217 2666 8220 2677 8223
      2669 8218 2666 8210 2677 8205 2660 8204
      2666 8209 2665 8211 2655 8204 2657 8208
      2652 8219
TIME...MOT...LOC 2008Z 091DEG 16KT 2668 8214
Special weather statement, Jul 8, 3:28 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
428 PM EDT WED JUL 8 2015

FLZ165-265-082100-
INLAND LEE FL-COASTAL LEE FL-COASTAL LEE FL-INLAND LEE FL-
428 PM EDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEE COUNTY UNTIL 500
PM EDT...

AT 428 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOVERS KEY STATE PARK...OR NEAR BONITA SPRINGS...MOVING NORTHWEST AT
25 MPH.

SMALL HAIL AND WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...BONITA SPRINGS...CYPRESS LAKE...ST. JAMES
CITY...VILLAS...PINE MANOR...MCGREGOR...THREE OAKS...SAN CARLOS
PARK...IONA...HARLEM HEIGHTS...SOUTHWEST FLORIDA AIRPORT...FORT MYERS
VILLAS...PAGE PARK...WHISKEY CREEK...SAINT JAMES CITY...ESTERO...
PUNTA RASSA AND PAGE FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

&&

LAT...LON 2633 8184 2646 8187 2644 8190 2641 8187
      2640 8187 2649 8199 2646 8208 2653 8202
      2651 8205 2654 8204 2649 8209 2650 8213
      2653 8210 2655 8211 2654 8220 2662 8177
      2632 8172
TIME...MOT...LOC 2028Z 130DEG 22KT 2641 8187

The radar

The Tampa radar (KTBW), 148 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 8, 3:57 PM EST
Where
Lee County, 1.42 mi ESE of Ft Myers Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.440, -81.930

A trained spotter near Fort Myers Beach reported estimated wind gusts near 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577792.